[Skip to Content]
[Skip to Content Landing]
Article
December 1957

Digitalis IntoxicationA Review and Report of Forty Cases, with Emphasis on Etiology

AMA Arch Intern Med. 1957;100(6):881-893. doi:10.1001/archinte.1957.00260120025004
Abstract

Several authors 1,2,6 have reported an increasing incidence of mild and severe disability in their cardiac patients associated with the use of digitalis preparations and presumably due in many instances to misuse of the drug—this despite abundant recent warnings in the literature about the increased hazard of rapid digitalization, the need for careful follow-up of patients who are being digitalized, with frequent readjustment of dosage, and the danger of free use of digitalis under certain limiting circumstances, the most notable being advanced and advancing congestive failure. It is commonly offered that the range between therapeutic and toxic doses is narrow, and this cannot be doubted. On the other hand, DeGraff3 points out that many physicians give such a small dose that it is practically useless. "We must be sure that the patient has just enough digitalis, that he is neither underdigitalized nor toxic." The premise of this paper is

First Page Preview View Large
First page PDF preview
First page PDF preview
×